Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Huntsville, AL

April 28, 2014Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Apr 28, 2014, 3:50 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 3:50 PM CDT (20:50 UTC)
Expired
Apr 28, 2014, 9:45 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:00 PM CDTHEAVY RAIN 02 W Littleville, ALWATER OF UNKNOWN DEPTH NEAR FAME RANCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WGUS54 KHUN 282050
FFWHUN
ALC033-059-077-282345-
/O.NEW.KHUN.FF.W.0004.140428T2050Z-140428T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 645 PM CDT
    
* AT 348 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS MUCH OF WESTERN COLBERT AND FRANKLIN COUNTIES IN 
  NORTHWEST ALABAMA. RAIN RATES UP TO FOUR INCHES AN HOUR ARE 
  POSSIBLE. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN SO 
  FAR...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THROUGH 7 PM 
  CDT. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...
  RED BAY...J P COLEMAN STATE PARK...PHIL CAMPBELL...CHEROKEE AND
  LITTLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3500 8766 3431 8767 3432 8817 3489 8810
      3492 8816 3501 8820

$$

12
1 follow-up statement
772 
WGUS54 KHUN 282340
FFWHUN
ALC033-059-077-290245-
/O.EXT.KHUN.FF.W.0004.000000T0000Z-140429T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 945 PM CDT
    
* AT 637 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING FROM 
  HEAVY RAINFALL RECEIVED FROM THUNDERSTORMS ACROSS NORTHWEST 
  ALABAMA. THOUGH ONE ROUND OF STORMS HAS MOVED EAST OF THE 
  AREA...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS MOVING INTO 
  THE AREA FROM NORTHEASTERN MISSISSIPPI. UP TO 5 INCHES OF RAIN HAS 
  FALLEN OVER THE PAST TWO TO THREE HOURS...WITH AN ADDITIONAL INCH 
  OR TWO OF RAINFALL IS POSSIBLE THROUGH 10 PM CDT THIS EVENING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...
  RED BAY...J P COLEMAN STATE PARK...PHIL CAMPBELL...CHEROKEE AND
  LITTLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3500 8766 3431 8767 3432 8817 3489 8810
      3492 8816 3501 8820

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:57 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 28, 2:57 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT MON APR 28 2014

.UPDATE...
MESOSCALE UPDATE.

&&

.MESOSCALE UPDATE...
WE'RE CONTINUING TO WATCH SUPERCELL DEVELOPMENT EXPLODING OVER
NORTHEASTERN MISSISSIPPI THIS AFTERNOON...EXTENDING FROM TUPELO
SOUTHWARD DOWN TO JACKSON, MS. SEVERAL TORNADIC STORMS ARE RAMPING UP
TO OUR SOUTHWEST...AND THESE STORMS WILL BEGIN IMPACTING NORTHWEST
ALABAMA WITHIN THE HOUR AS THEY MOVE INTO AN AIRMASS PRIMED TO FOR
FURTHER STRENGTHENING/DEVELOPMENT.

BETTER SHEAR EXISTS OVER N AL/SRN MIDDLE TN...WITH GREATER CAPE
SITUATED FURTHER SOUTH IN THE WARM SECTOR (2000-3000 J/KG) ALONG
WITH BULK SHEAR MAXIMIZED TO THE WEST (WHERE THE STORMS ARE
CURRENTLY DEVELOPING). SOME UNCERTAINTY EXISTS REGARDING WHERE THE
OVERLAPPING 'SWEET SPOT' WILL BE WITH PARAMETERS FOR THIS EVENT...BUT
FURTHER MESOSCALE UPDATES WILL BE ISSUED AS POSSIBLE DURING THIS
EVENT. STAY TUNED.

12

&&

.AVIATION...
/ISSUED 1222 PM CDT MON APR 28 2014/
FOR 18Z TAFS...
TS WILL INCREASE BETWEEN 21-23Z FOR AREAS ALONG AND WEST OF I-65.
STORMS WILL IMPACT KMSL INITIALLY AND POSSIBLY KHSV BY 23Z.
CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING
TORNADOES...THROUGH THIS EVENING ACROSS N AL. AS STORMS APPROACH...
EXPECT WIDESPREAD MVFR CIGS AND VSBY WITH HEAVY RAIN/INTENSITY OF
STORMS TEMPORARILY LOWERING CIGS/VSBY TO IFR (OR WORSE). WIND GUSTS
WILL BE ERRATIC. CONDITIONS APPEAR TO IMPROVE WEST TO EAST BETWEEN
03-07Z/TONIGHT.

DJN.83

&&

.DISCUSSION...
/ISSUED 236 PM CDT MON APR 28 2014/
FORECAST AREA BRACING FOR A HIGH END SEVERE WEATHER EVENT THROUGH
THE EVENING. THE INCREASING TORNADO POTENTIAL HAS RESULTED IN THE
RECENT BUMPING UP OF THE DAY ONE SEVERE WEATHER RISK INTO THE HIGH
CATEGORY FOR NORTHWEST ALABAMA. THE 19Z SURFACE ANALYSIS INDICATED
THAT MID TO UPPER 60S DEWPOINTS HAD POOLED ACROSS THE FORECAST AREA.
THE LATEST FEW 88-D IMAGES CONTINUED TO INDICATE THAT THE BROKEN LINE
OF STRONG/SEVERE STORMS WAS DEVELOPING AND MOVING NORTHEAST INTO
NORTH CENTRAL MISSISSIPPI TOWARD NORTHWEST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE. CURRENT PROJECTIONS WOULD HAVE THE SEVERE STORMS
MOVING INTO NORTHWEST ALABAMA BY AROUND OR SHORTLY AFTER 20Z. A
TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL
02Z TONIGHT.

HAVE ANALYZED SOME SEVERE PARAMETERS AND EXPECT THAT MLCAPE VALUES
SHOULD REMAIN IN THE 1500-2500 J/KG...AND WILL CONTINUE TO BUILD
NORTHEAST THROUGH THE FORECAST AREA THROUGH 00Z TONIGHT. LOW LEVEL
SHEAR CONTINUES TO BE INDICATED IN THE 50-70 KNOTS RANGE. 0-3 KM SRH
SHOULD INCREASE THROUGH 00Z TONIGHT TO AROUND 300 J/KG INTO THE
FORECAST AREA.

WITH THE FORECAST AREA EXPECTED TO BE WELL INTO THE WARM SECTOR
TONIGHT...HAVE CONTINUED WITH CURRENT WORDING IN ZONES TO HIGHLIGHT
THE SEVERE AND TORNADO THREAT FOR THE FORECAST AREA. THE CURRENT
TRENDING INDICATES THAT THE STORMS SHOULD CONTINUE TO TRAVERSE THE
FORECAST AREA FROM THE WEST TO EAST THROUGHOUT THE EVENING...WITH THE
SEVERE THREAT CONTINUING AFTER 06Z MAINLY INTO NORTHEAST ALABAMA AND
FAR EASTERN SOUTHERN MIDDLE TENNESSEE. AFTER THE PRE-FRONTAL TROUGH
MOVES EAST OF THE AREA BETWEEN 06Z AND 12Z TUESDAY...THE PRECIP
CHANCES FOR THE REGION WILL DIMINISH WITH A BREAK IN PRECIP EXPECTED.
ALONG WITH THE SEVERE WEATHER THREAT...THE POTENTIAL TRAINING OF
CELLS ACROSS THE AREA THROUGH TONIGHT WILL NECESSITATE THE NEED TO
CONTINUE WITH THE CURRENT FLASH FLOOD WATCH THAT WILL REMAIN IN
EFFECT FOR THE FORECAST AREA THROUGH 12Z TUESDAY.

THE NEXT SHORTWAVE PIN WHEELING AROUND THE BASE OF THE UPPER TROUGH
AND THE ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA BY TUESDAY AFTERNOON/EVENING...WITH ANOTHER ORGANIZED SEVERE
WEATHER EVENT EXPECTED FOR THE FORECAST AREA. HAVE AGAIN HIGHLIGHTED
THE MODERATE RISK FOR SEVERE WEATHER IN THE FORECAST DURING THIS TIME
PERIOD. HAVE BUMPED UP PRECIP CHANCES THROUGH THE AFTERNOON/EVENING
HOURS ON TUESDAY TO ACCOUNT FOR THE EXPECTED STORM DEVELOPMENT ALONG
AND AHEAD OF THE COLD FRONT. WILL CONTINUE WITH LINGERING SHOWER/STORM
CHANCES THROUGH EARLY WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 65.
ANOTHER WEAK SHORT WAVE MOVING SOUTHEAST THROUGH THE TENNESSEE VALLEY
ON WEDNESDAY...WILL RESULT IN KEEPING A SLIGHT CHANCE OF SHOWERS IN
THE FORECAST.

BY WEDNESDAY EVENING...HIGH PRESSURE WILL SHIFT EASTWARD ACROSS THE
SOUTHEAST U.S. AS AN UPPER TROUGH AT 500 MILLIBARS REMAINS ACROSS THE
OHIO AND INTO TENNESSEE VALLEY THROUGH SATURDAY. A NORTHWEST FLOW
WILL CONTINUE THROUGH THE UPCOMING WEEKEND THROUGH THE END OF THE
EXTENDED FORECAST PERIODS WITH COOLER THAN NORMAL TEMPS EXPECTED.
HAVE FOLLOWED CLOSELY TOWARD A COMPROMISE BETWEEN THE GFS AND ECMWF
MODEL TEMPS THROUGH THE EXTENDED FORECAST TIME FRAME.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT MON APR 28 2014

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-
LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
228 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE
VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS
AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE
POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING
WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG
TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE
THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY
ACROSS NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS
IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS AS THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 28, 2:47 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT MON APR 28 2014

ALZ002-003-282045-
COLBERT AL-FRANKLIN AL-
247 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN UNTIL 345 PM CDT...
...SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES IN NORTHEAST
MISSISSIPPI...MOVING RAPIDLY INTO NORTHWEST ALABAMA...

AT 246 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
POSSIBLE TORNADOES OVER TUPELO...MOVING EAST AT 40 MPH. AT THEIR
CURRENT LOCATION AND MOVEMENT...THEY COULD CROSS THE ALABAMA STATE
LINE NEAR RED BAY BETWEEN 330 AND 345 PM CDT.

LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA...BLOODY SPRINGS...POGO...MAUD...ALLSBORO...ATWOOD...
PLEASANT SITE AND HALLTOWN.

PREPARE NOW FOR THESE STORMS! MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3469 8813 3471 8812 3472 8810 3472 8809
      3436 8796 3432 8811 3432 8817
TIME...MOT...LOC 1944Z 247DEG 34KT 3424 8876

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:47 PM CDTSpecial Weather StatementHUNFranklin58 min
Apr 28, 3:09 PM CDTTornado WarningHUNColbert, Franklin51 min
Apr 28, 3:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin34 min
Apr 28, 3:56 PM CDTTornado WarningHUNColbert, Franklin34 min
Apr 28, 4:29 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone6 hr
Apr 28, 4:35 PM CDTTornado WarningHUNLauderdale, Lawrence, Limestone25 min
Apr 28, 4:56 PM CDTTornado Warning EmergencyHUNLimestone34 min
Apr 28, 5:15 PM CDTTornado Warning EmergencyHUNLimestone, Madison30 min
Apr 28, 5:32 PM CDTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Apr 28, 5:36 PM CDTTornado WarningHUNFranklin39 min
Apr 28, 5:41 PM CDTTornado WarningHUNLimestone34 min
Apr 28, 5:45 PM CDTTornado WarningHUNMadison30 min
Apr 28, 5:50 PM CDTTornado WarningHUNLawrence25 min
Apr 28, 6:27 PM CDTSevere Thunderstorm WarningHUNMadison33 min
Apr 28, 6:40 PM CDTTornado WarningHUNMadison35 min
Apr 28, 6:50 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Apr 28, 6:52 PM CDTSevere Thunderstorm WarningHUNLawrence23 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningHUNMadison34 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.